Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 22, 1996, 2:31 AM CDT for Howell County, Ozark County, Missouri. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1996, 2:31 AM CDT (07:31 UTC)
- Expired
- Apr 22, 1996, 3:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 2:40 AM CDT | Hail 0.75 | West Plains, MO | |
| Apr 22, 2:40 AM CDT | Thunderstorm Wind | West Plains, MO | |
| Apr 22, 3:09 AM CDT | Hail 1.75 | West Plains, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 220732 TORSGF MOC091-153-220815- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 AM CDT MON APR 22 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 315 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL MISSOURI ...HOWELL COUNTY IN SOUTHWEST MISSOURI ...EASTERN OZARK COUNTY AT 231 AM...RADAR INDICATED A DEVELOPING TORNADO 15 MILES SOUTHEAST OF GAINESVILLE...OR NEAR UDALL. THIS STORM WAS MOVING NORTHEAST AT 40 MPH AND WILL AFFECT THE UDALL AND BAKERSFIELD AREA OF OZARK COUNTY THROUGH 250 AM AND THEN THE CAULFIELD...MOODY AND SOUTH FORK AREAS OF HOWELL COUNTY BETWEEN 245 AND 315 AM. IF YOU LIVE IN SOUTHEAST OZARK OR SOUTHWEST HOWELL COUNTY SEEK SHELTER NOW! IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE..j.SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. DTR/JDG &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 21, 2:46 PM CDT, 11 hours 45 minutes earlier.
Area forecast discussion, Apr 21, 2:46 PM CDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SUN APR 21 1996 1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX. WL MKE QUICK AFD...CWA UNDER TORNADO WATCH DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S. GETTING TCU OVR SGF ATTM SO CAP HAS BROKE. 8MA SHOWG 40 KTS LLJ IN WRN OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES. MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR WRN US. SGF CU 055/065 040/068 073 07+52 JLN CU 056/066 042/070 075 07+52 SS
In the hours before
Special weather statement, Apr 21, 9:27 PM CDT, 5 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN APR 21 1996 ...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 2 AM... ...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI UNTIL 3 AM... A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO GAINESVILLE LINE UNTIL 2 AM. THE WATCH INDLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND VERSAILLES. RIDDLE
Special weather statement, Apr 21, 9:39 PM CDT, 4 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830- SPECIAL WEATHER STATEMENT...CORRECTION TO VALID TIME NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN APR 21 1996 ...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 3 AM... ...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI UNTIL 3 AM... A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO GAINESVILLE LINE UNTIL 3 AM. THE WATCH INDLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND VERSAILLES. RIDDLE /CORRECTION TORNADO WATCH VALID UNTIL 3 AM/
Special weather statement, Apr 22, 12:33 AM CDT, 1 hour 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220735- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1232 AM CDT MON APR 22 1996 ...FLASH FLOOD WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 500 AM... ...TORNADO WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 300 AM CDT... ...TORNADO WATCH FOR SOUTH CENTRAL MISSOURI UNTIL 700 AM CDT... DURING THE EARLY MORNING HOURS MONDAY...A COLD FRONT EXTENDED FROM NORTHERN MISSOURI ACROSS EASTERN KANSAS INTO OKLAHOMA. AHEAD OF THIS FEATURE...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE NORTHEAST ACROSS THE OZARKS. THE ATMOSPHERE OVER SOUTH CENTRAL AND PORTIONS OF SOUTHWEST MISSOURI WAS UNSTABLE...THUS STRONG TO SEVERE THUNDERSTORMS CONTINUED TO DEVELOP. HAIL...HIGH WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE AREA WITH THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT WAS SOUTH AND EAST OF A PINEVILLE IN MCDONALD COUNTY TO SPRINGFIELD AND ROLLA LINE. TO THE WEST OF THIS LINE...PERSISTENT MODERATE TO HEAVY RAINFALL WILL CONTINUE OVERNIGHT...INCREASING THE POSSIBILITY OF FLOODING EVEN THOUGH THE REGION HAD BEEN SUFFERING THROUGH A DRY SPELL FOR MOST OF THE MONTH. MnS
Special weather statement, Apr 22, 1:22 AM CDT, 1 hour 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220825- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 121 AM CDT MON APR 22 1996 ...FLASH FLOOD WATCH UNTIL 500 AM CDT FOR SOUTHWEST AND CENTRAL MISSOURI... ...TORNADO WATCH REMAINED IN EFFECT UNTIL 300 AM FOR TANEY...WEBSTER...WRIGHT AND LACLEDE COUNTIES... ..TORNADO WATCH REMAINED IN EFFECT UNTIL 700 AM CDT FOR SOUTH CENTRAL MISSOURI... THE STRONG TO SEVERE THUNDERSTORMS THAT MOVED ACROSS SOUTHWEST MISSOURI SINCE SUNDAY EVENING HAD STABILIZED THE ATMOSPHERE SLIGHTLY...DIMINISHING THE THREAT OF SEVERE THUNDERSTORMS. THUS THE TORNADO WATCH AREA HAD BEEN SHIFTED EASTWARD...WITH THE WATCHES IN EFFECT EAST AND SOUTH OF A LINE FROM BRANSON TO LEBANON AND SALEM. SEVERE THUNDERSTORM DEVELOPMENT...INCLUDING THE POSSIBILITY OF TORNADIC DEVELOPMENT...CONTINUED IN THESE AREAS. ALTHOUGH THE SEVERE THREAT HAD DECREASED FOR MOST OF SOUTHWEST AND CENTRAL MISSOURI...PERSISTENT MODERATE TO HEAVY RAINFALL MAY CAUSE MINOR FLOODING PROBLEMS TO DEVELOP. A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH 500 AM CDT THAT INCLUDES THE CITIES OF JOPLIN...MONETT ...SPRINGFIELD...BOLIVAR...BUFFALO...MARSHFIELD...LEBANON...0ROLLA... FORT LEONARD WOOD AND VIENNA. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 66 min |
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 66 min |
| Apr 21, 7:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 44 min |
| Apr 21, 7:22 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 68 min |
| Apr 21, 7:39 PM CDT | Tornado Warning | SGF | Polk | 51 min |
| Apr 21, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 57 min |
| Apr 21, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 65 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Apr 21, 8:24 PM CDT | Tornado Warning | SGF | Newton | 66 min |
| Apr 21, 8:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 21, 8:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 55 min |
| Apr 21, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 63 min |
| Apr 21, 9:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 65 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 47 min |
| Apr 21, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 67 min |
| Apr 21, 10:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
| Apr 21, 10:30 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 30 min |
| Apr 21, 10:51 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 54 min |
| Apr 21, 11:00 PM CDT | Tornado Warning | SGF | Christian, Lawrence, Stone | 45 min |
| Apr 21, 11:20 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| Apr 21, 11:25 PM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Apr 21, 11:28 PM CDT | Tornado Warning | SGF | Webster, Wright | 47 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 33 min |
| Apr 22, 12:39 AM CDT | Tornado Warning | SGF | Texas | 36 min |
| Apr 22, 12:56 AM CDT | Tornado Warning | SGF | Dent, Shannon | 49 min |
| Apr 22, 2:12 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| Apr 22, 3:15 AM CDT | Tornado Warning | SGF | Ozark | 45 min |
| Apr 22, 5:26 AM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 4 hr |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.